Medical questions & health advice by board certified doctors
"Should I change the dosage of my subclinical hypothyroidism medication?"
I was diagnosed with sub clinical hypothyroidism over 3 years back. Normal free t3 and t4.. and a high tsh of 19. They put me on thyroid medication (thyroxine sodium). They started at 25 mcg and i am currently taking 50 mcg. My tsh still reads high at around 9. Should I increase the dosage? Also, I have noticed that my heart rate is very fast ever since i started the medication.. over 100. I spoke about this to my doctor. But, my doctor brushed it off as something very minor. I am afraid increasing the dosage might cause my pulse to worsen. I dont feel very healthy though. My periods are irregular. I feel more sleepy. I get tired easily. I do exercise everyday! and check my diet. Do suggest what i can do!
I think your case needs more investigation and you should follow-up with your endocrinologist for this problem. Here are my reasons. First, I agree with your physicians initial thought that you had "subclinical hypothyroidism" because a high TSH is usually a more sensitive marker of hypothyroidism than the T3 and T4 levels. However, replacing your thyroid hormone did not bring your TSH down to normal and now you are having symptoms that could be due to hyperthyroidism. One possible way to explain this is if you have a hyper-functioning anterior pituitary gland in the brain that is abnormally secreting too much TSH. This would cause a high TSH and (usually) a high T3 and T4. This is actually a very rare problem, but possibly warranted in you. I would consider a brain MRI if I was taking care of you. Most likely it will be normal, but at least that's off the table. Then what I would do is monitor your TSH and other levels very closely and try to get them all into normal limits probably by increasing your levothyroxine. You might also need to have a further workup for the cause of your fast heart rate and fatigue which can be due to other problems. Again, you should follow with your endocrinologist for this problem. Good luck.
Need more info?See an endocrinologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.